Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 38, NWS New Orleans, LA

August 11, 2016Amite County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Aug 11, 2016, 5:16 PM CDT for Amite County, Mississippi. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2016, 5:16 PM CDT (22:16 UTC)
Expired
Aug 11, 2016, 7:15 PM CDT
In force
119 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Amite County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WGUS54 KLIX 112216
FFWLIX
MSC005-120015-
/O.NEW.KLIX.FF.W.0038.160811T2216Z-160812T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
516 PM CDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 715 PM CDT

* AT 514 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN OCCURRING
  ACROSS THE WARNED AREA. 1 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN
  ACROSS MUCH OF AMITE PARISH AND AN ADDITIONAL 2 TO 3 INCHES RAIN
  ARE POSSIBLE. FLASH FLOODING MAY BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LIBERTY...GLOSTER AND GILLSBERG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3133 9056 3100 9056 3101 9105 3133 9105
      3134 9102

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 4:06 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 11, 4:06 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
406 PM CDT THU AUG 11 2016

.SHORT TERM...
Heavy rain event in full swing with anticipation of continual
threat for additional areal flooding and some flash flooding.
Efficient rainfall process that is somewhat hybrid - mostly
tropical with a tinge of baroclinic influence, as the enhancement
corridor on the western fringes would suggest. This has
complicated matters in radar rainfall estimations in that the
tropical stratiform rain may be underestimating while the hotter
bands are overestimating. Bottom line is that several more inches
of rainfall can still be expected in intermittent fashion
overnight. Can not rule out a nocturnal enhancement where banding
may really put down several to many inches of rainfall in
localized narrow bands. This is the rationale behind the 'HIGH'
risk for excessive rainfall in portions of the forecast area
tonight and again Friday through Saturday morning. Otherwise,
categorical PoPs and temperatures are consensus of the global and
local models.

.LONG TERM...
A transition to a more typical sea breeze regime is expected as
the low area merges with frontal boundary and lifts out Sunday. A
trend to more normal temperatures and rain chances for the
remainder of the forecast package.

&&

.AVIATION...
Conditions bouncing from VFR to sudden IFR vsby in heavy rainfall
bands. Stratiform tropical rainfall coverage to prevail for much
of the 24 hours period.

&&

.MARINE...
Winds and seas are stil holding at enhanced levels by widespread
tropical convection and some meso-high forcing over the coastal
waters. These conditions should soften somewhat this evening and
overnight but maintain at moderate levels until the low pressure
system moves well north of the coastal plains.

&&

.DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: High Impact Desk.
Activities: Flash Flood Watch/Flash Flood Warnings/River Warnings

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red =    Full engagement for Moderate risk of severe and/or
        direct tropical threats; Events of National Significance.
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  82  72  82 /  70  80  60  70
BTR  75  81  73  81 /  80 100  80  70
ASD  78  83  72  88 /  90  90  70  70
MSY  78  81  73  87 /  80  90  70  70
GPT  78  84  74  88 /  80  80  60  60
PQL  78  85  73  88 /  70  90  50  60

&&

.LIX Watches/Warnings/Advisories...
LA...Flash Flood Watch through Saturday morning for LAZ034>037-039-
     040-046>050-056>072.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ532-536-
     538-552-555-557-572-575-577.

MS...Flash Flood Watch through Saturday morning for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ536-538-
     552-555-557-572-575-577.

&&

24/RR
Hazardous weather outlook, Aug 11, 11:13 AM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1113 AM CDT THU AUG 11 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-120415-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1113 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THROUGH
TONIGHT. THE PRIMARY THREAT WILL BE HEAVY RAINFALL AND A FLASH
FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI. A FEW THUNDERSTORMS COULD ALSO PRODUCE
FREQUENT LIGHTNING AND WIND GUSTS UP TO 40 MPH.

SMALL CRAFT ADVISORIES HAVE BEEN POSTED THROUGH TODAY FOR MOST
COASTAL WATER AREAS FROM PORT FOURCHON EAST. THIS WILL MAINLY BE
DUE TO WINDS PRODUCED BY WIDESPREAD SHOWERS AND THUNDERSTORMS.
THESE SAME AREAS WILL DROP TO A CAUTION FLAG STARTING THIS EVENING
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE
ENTIRE PERIOD. HEAVY RAINFALL WILL BE THE MAIN THREAT THROUGH AT
LEAST THE EARLY WEEKEND AND THE FLASH FLOOD WATCH WILL REMAIN IN
EFFECT THROUGH AT LEAST SATURDAY MORNING. A FEW STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND
WIND GUSTS UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.

In the hours before

Local storm report, Aug 11, 12:32 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1232 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      GONZALES                30.22N 90.92W
08/11/2016                   ASCENSION          LA   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED IN ASCENSION PARISH... AT LEAST 20.
            RELAYED VIA FACEBOOK.

&&

AK
Special weather statement, Aug 11, 12:39 PM CDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1239 PM CDT THU AUG 11 2016

LAZ034-046-111830-
IBERVILLE-POINTE COUPEE-
1239 PM CDT THU AUG 11 2016

...A CLUSTER OF THUNDERSTORMS WILL AFFECT SOUTH CENTRAL POINTE
COUPEE AND NORTHWESTERN IBERVILLE PARISHES...

AT 1238 PM CDT...A CLUSTER OF THUNDERSTORMS WAS LOCATED NEAR
LOTTIE...OR 8 MILES EAST OF KROTZ SPRINGS...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVONIA...MARINGOUIN...RAMAH AND LOTTIE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3057 9172 3057 9151 3022 9146 3022 9148
      3023 9148 3024 9150 3024 9157 3026 9159
      3028 9159 3032 9162 3035 9163 3036 9165
      3039 9162 3044 9164 3048 9169 3050 9170
      3050 9173
TIME...MOT...LOC 1738Z 359DEG 14KT 3050 9162
Special weather statement, Aug 11, 2:15 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
215 PM CDT THU AUG 11 2016

LAZ050-058-072-112000-
LIVINGSTON-SOUTHERN TANGIPAHOA-ST. JOHN THE BAPTIST-
215 PM CDT THU AUG 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TANGIPAHOA...EAST
CENTRAL LIVINGSTON AND NORTHEASTERN ST. JOHN THE BAPTIST PARISHES...

AT 214 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
HAMMOND...MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMMOND...PONCHATOULA...SPRINGFIELD...ROBERT...NATALBANY...
KILLIAN AND TICKFAW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3062 9031 3034 9027 3030 9029 3030 9031
      3025 9034 3025 9043 3028 9040 3029 9040
      3030 9043 3031 9042 3034 9048 3030 9054
      3031 9055 3029 9056 3062 9052
TIME...MOT...LOC 1914Z 000DEG 16KT 3055 9042
Special weather statement, Aug 11, 3:08 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
308 PM CDT THU AUG 11 2016

LAZ036-037-039-040-048-050-071-072-MSZ069>071-077-112030-
LIVINGSTON-SOUTHERN TANGIPAHOA-NORTHERN TANGIPAHOA-WASHINGTON-EAST
FELICIANA-ST. HELENA-ST. TAMMANY-EAST BATON ROUGE-PIKE-WALTHALL-PEARL
RIVER-AMITE-
308 PM CDT THU AUG 11 2016

...CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL AFFECT WASHINGTON...ST.
TAMMANY...TANGIPAHOA...NORTHERN LIVINGSTON...ST. HELENA...
NORTHEASTERN EAST BATON ROUGE AND EASTERN EAST FELICIANA PARISHES...
WALTHALL...WESTERN PEARL RIVER...EASTERN AMITE AND PIKE COUNTIES...

AT 303 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER EAST
CENTRAL LOUISIANA AND EXTREME SOUTH CENTRAL MISSISSIPPI...MOVING
SOUTH AT 15 MPH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING ACROSS AMITE...PIKE AND WALTHALL COUNTIES
AND WASHINGTON...TANGIPAHOA AND SAINT HELENA PARISHES. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMMOND...MCCOMB...BOGALUSA...PICAYUNE...DENHAM SPRINGS...
COVINGTON...FRANKLINTON...LIBERTY...GREENSBURG...AMITE...
PONCHATOULA...WALKER...AMITE CITY...MAGNOLIA...ABITA SPRINGS...
KENTWOOD...LIVINGSTON...SUMMIT...INDEPENDENCE AND TYLERTOWN.

LAT...LON 3133 9008 3134 9004 3118 9003 3117 9001
      3114 9001 3113 8994 3107 8992 3108 8984
      3100 8983 3100 8966 3039 8968 3043 9098
      3135 9080 3135 9011
TIME...MOT...LOC 2003Z 000DEG 15KT 3099 9032
Local storm report, Aug 11, 4:30 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
430 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      DONALDSONVILLE          30.10N 91.00W
08/11/2016                   ASCENSION          LA   EMERGENCY MNGR

            4 HOMES FLOODED IN DONALDSONVILLE... SIGNIFICANT STREET
            FLOODING ALONG MAIN STREET

&&

AK
Special weather statement, Aug 11, 4:58 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
458 PM CDT THU AUG 11 2016

MSZ069-112300-
AMITE-
458 PM CDT THU AUG 11 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT AMITE COUNTY...

AT 458 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
SMITHDALE...OR 9 MILES NORTHEAST OF LIBERTY...MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERTY...GILLSBERG AND SMITHDALE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3133 9060 3108 9055 3100 9055 3100 9099
      3135 9089 3135 9075
TIME...MOT...LOC 2158Z 012DEG 18KT 3129 9073

11

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:32 AM CDTFlash Flood WatchLIXAmite, Pearl River, Pike, Walthall, Wilkinson3 days
Aug 11, 8:25 AM CDTSpecial Weather StatementLIXHancock35 min
Aug 11, 8:41 AM CDTAreal Flood AdvisoryLIXHancock, Harrison3 hr
Aug 11, 8:54 AM CDTFlash Flood WarningLIXHancock, Harrison3 hr
Aug 11, 11:10 AM CDTFlash Flood WarningLIXHancock, Harrison5 hr
Aug 11, 3:08 PM CDTSpecial Weather StatementLIXAmite, Pike, Walthall22 min
Aug 11, 4:58 PM CDTSpecial Weather StatementLIXAmite62 min
Aug 11, 6:05 PM CDTSpecial Weather StatementLIXWilkinson40 min
Aug 11, 6:43 PM CDTSpecial Weather StatementLIXWilkinson47 min

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.